Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 104, NWS State College, PA

July 24, 2017Columbia County, Northumberland County, Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 24, 2017, 4:56 PM EDT for Columbia County, Northumberland County, Schuylkill County, Pennsylvania. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2017, 4:56 PM EDT (20:56 UTC)
Expired
Jul 24, 2017, 6:00 PM EDT
In force
64 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, PA, Northumberland County, PA, Schuylkill County, PA

The radar

The Binghamton radar (KBGM), 157 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:03 PM EDTTSTM WND DMGBrandonville, PATREES AND WIRES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS51 KCTP 242056
SVRCTP
PAC037-097-107-242200-
/O.NEW.KCTP.SV.W.0104.170724T2056Z-170724T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
456 PM EDT MON JUL 24 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Schuylkill County in central Pennsylvania...
  Southeastern Northumberland County in central Pennsylvania...
  Southeastern Columbia County in central Pennsylvania...

* Until 600 PM EDT

* At 455 PM EDT, a severe thunderstorm was located over
  Heckscherville, moving east at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. Torrential 
           downpours will also accompany this storm. 

* Locations impacted include...
  Tamaqua, St. Clair, Kulpmont, Pottsville, Minersville, Mahanoy
  City, Shenandoah, Ashland, Frackville and Mount Carmel.

This includes Interstate 81 from mile markers 114 to 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 7581 4065 7596 4067 7623 4071 7655
      4089 7644 4097 7628 4090 7604 4091 7600
      4081 7589 4073 7576
TIME...MOT...LOC 2055Z 274DEG 22KT 4075 7628 

HAIL...<.75IN
WIND...60MPH
 
$$

DeVoir
2 follow-up statements
233 
WWUS51 KCTP 242122
SVSCTP

Severe Weather Statement
National Weather Service State College PA
522 PM EDT MON JUL 24 2017

PAC037-097-242131-
/O.CAN.KCTP.SV.W.0104.000000T0000Z-170724T2200Z/
Northumberland PA-Columbia PA-
522 PM EDT MON JUL 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NORTHUMBERLAND
AND SOUTHEASTERN COLUMBIA COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4070 7581 4065 7596 4067 7623 4070 7648
      4089 7598 4081 7589 4073 7576
TIME...MOT...LOC 2121Z 274DEG 22KT 4074 7607 

$$

PAC107-242200-
/O.CON.KCTP.SV.W.0104.000000T0000Z-170724T2200Z/
Schuylkill PA-
522 PM EDT MON JUL 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NORTHEASTERN SCHUYLKILL COUNTY...

At 521 PM EDT, a severe thunderstorm was located over Tuscarora,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect wind damage to trees and power lines. Hail damage to 
         vehicles is possible. 

Locations impacted include...
Tamaqua, Minersville, Mahanoy City, St. Clair, Frackville,
Pottsville, Shenandoah, Englewood, Coaldale and Beurys Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage in central Schuylkill County. Seek shelter now inside a 
sturdy structure and stay away from windows.

&&

LAT...LON 4070 7581 4065 7596 4067 7623 4070 7648
      4089 7598 4081 7589 4073 7576
TIME...MOT...LOC 2121Z 274DEG 22KT 4074 7607 

HAIL...1.00IN
WIND...60MPH
 
$$

Dangelo
154 
WWUS51 KCTP 242133
SVSCTP

Severe Weather Statement
National Weather Service State College PA
533 PM EDT MON JUL 24 2017

PAC107-242200-
/O.CON.KCTP.SV.W.0104.000000T0000Z-170724T2200Z/
Schuylkill PA-
533 PM EDT MON JUL 24 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR EAST CENTRAL SCHUYLKILL COUNTY...

At 533 PM EDT, a severe thunderstorm was located near Tuscarora,
moving east at 25 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Minersville, Pottsville, St. Clair, Marlin, Forrestville, Seltzer,
New Philadelphia, Snyders, Port Carbon and McKeansburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage acrossSchuylkill County. Seek shelter now inside a 
sturdy structure and stay away from windows.

&&

LAT...LON 4070 7581 4065 7596 4067 7623 4068 7634
      4081 7589 4073 7576
TIME...MOT...LOC 2133Z 274DEG 22KT 4073 7597 

HAIL...1.75IN
WIND...70MPH
 
$$

Dangelo

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:05 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 24, 3:05 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service State College PA
305 PM EDT Mon Jul 24 2017

.SYNOPSIS...
An upper trough, located over the Great Lakes early this
morning, will push slowly across Pennsylvania early this week.
In its wake, high pressure will build southeast across the
region by midweek. A cold front will likely push southeast
across the region next Friday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Scattered to numerous showers with embedded isolated
thunderstorms have progressing across the north central,
central, west central mountains and laurels at mid afternoon.
Most have low cores producing brief downpours, but a few are
persisting in a lines producing additional heavy rain in areas
that saw enough of it last night. Lycoming and Clinton Counties
may see some minor flooding from current shower/tstorm complex
crossing the area through 400 pm. Minor rotation seen in
northern Cambria with pendant type echo there. Overall sub
severe cells expected, but will need to be monitored through
this evening as they progress into more unstable air to the
east.

SPC has indicated only 5% likelihood of a Watch issuance, and
agree. Main threat will be brief (in most cases) downpours and
gusty winds to 40 mph as cells race to the east at 30 mph or
faster.

Front clears my eastern counties as per CAMs by late evening.
Drier air overspreads central PA late tonight and early Tuesday,
bringing an end to the latest very humid seige. Mins tonight
will range from the more comfortable mid 50s north to the mid
60s southeast.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A much more pleasant air mass will be over the region on Tuesday
bringing a more comfortable day with little to no chance of rain
for a change. Clouds may linger for a time over the Alleghenies
and keep temps a bit lower than guidance. Highs will only reach
the upper 60s north...and range through the 70s to the lower 80s
elsewhere. A nice change with dewpoints in the 50s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
High centered over central PA Tuesday night. Marine layer in
easterly flow may bring some clouds and a slight chance of a
shower into the eastern zones Wednesday. Next weather sytem
moves in Thursday with increasing chances of storms into the
night. Cold front moves southeast of PA Friday morning with a
lingering chance of a shower or thunderstorm during the day as a
short-wave drops over the ridge to the west and into the trough
on the east coast. Conditions dry out for Saturday as high
pressure builds in. A wave on the front that moved south of PA
may bring showers up around the Mason-Dixon line Sunday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Upper trough and sfc cold front will cross central PA by evening
bringing another round of showers and thunderstorms to central
and eastern PA mid to late afternoon with intermittant
localized impacts.

Showers diminish by evening, but linger the longest in the
northern mtns. This is also the best chance for ceiling
restrictions tonight. With plenty of low level moisture around,
expect valley fog to develop areawide as well.

.OUTLOOK...

Tue-Wed...AM cig restrictions north/west. Valley fog areawise.
Otherwise no sig wx.

Thu...Chance of afternoon TSRA/SHRA.

Fri...Slgt chc of morning shra...otherwise VFR.

Sat...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Watson
AVIATION...DeVoir/RXR
Hazardous weather outlook, Jul 24, 8:04 AM EDT, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
804 AM EDT Mon Jul 24 2017

PAZ006-011-012-018-019-026>028-036-037-041-042-045-046-049>053-
056>059-063>066-251215-
Potter-Cameron-Northern Clinton-Northern Centre-Southern Centre-
Huntingdon-Mifflin-Juniata-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
804 AM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms with gusty winds and hail are
possible this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004-005-010-017-024-025-033>035-251215-
Warren-McKean-Elk-Clearfield-Cambria-Blair-Somerset-Bedford-Fulton-
804 AM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 2:15 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service State College PA
215 PM EDT MON JUL 24 2017

PAZ024-025-241900-
Blair PA-Cambria PA-
215 PM EDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR AND CAMBRIA
COUNTIES UNTIL 300 PM EDT...

At 215 PM EDT, Doppler radar indicated a strong thunderstorm near
Hastings, moving southeast at 30 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Altoona, Blandburg, Prince Gallitzin State Park, Bellwood, Tipton,
Delgrosso's Amusement Park and Penn State Altoona.

LAT...LON 4072 7873 4073 7848 4065 7823 4047 7833
      4056 7847 4055 7847 4056 7848 4071 7872
TIME...MOT...LOC 1815Z 294DEG 25KT 4074 7866

DeVoir
Special weather statement, Jul 24, 2:56 PM EDT, 2 hours before
Special Weather Statement
National Weather Service State College PA
256 PM EDT MON JUL 24 2017

PAZ025-026-241945-
Blair PA-Huntingdon PA-
256 PM EDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR AND HUNTINGDON
COUNTIES UNTIL 345 PM EDT...

At 255 PM EDT, Doppler radar indicated a strong thunderstorm near
Blandburg, moving east at 30 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Tyrone, Franklinville, Spruce Creek, Tipton, Birmingham, Petersburg,
Alexandria and Delgrosso's Amusement Park.

LAT...LON 4065 7841 4072 7835 4073 7835 4065 7793
      4050 7804
TIME...MOT...LOC 1855Z 287DEG 25KT 4068 7835

DeVoir
Special weather statement, Jul 24, 3:14 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service State College PA
314 PM EDT MON JUL 24 2017

PAZ051-052-242000-
Northumberland PA-Montour PA-
314 PM EDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHUMBERLAND AND
MONTOUR COUNTIES UNTIL 400 PM EDT...

At 313 PM EDT, Doppler radar indicated a strong thunderstorm over
Lewisburg, moving east at 25 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Danville, Lewisburg, Milton, Mooresburg, Montandon, Riverside and
Mechanicsville.

LAT...LON 4091 7656 4095 7688 4098 7688 4100 7687
      4102 7657
TIME...MOT...LOC 1913Z 271DEG 20KT 4098 7688

DeVoir
Special weather statement, Jul 24, 3:17 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service State College PA
317 PM EDT MON JUL 24 2017

PAZ046-049-051>053-242015-
Columbia PA-Southern Lycoming PA-Union PA-Northumberland PA-
Montour PA-
317 PM EDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF COLUMBIA...SOUTHERN
LYCOMING...UNION...NORTHUMBERLAND...AND MONTOUR COUNTIES UNTIL 415 PM
EDT...

At 317 PM EDT, Doppler radar indicated a strong thunderstorm over
Elimsport, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Elimsport, Eyers Grove, Jerseytown, Montgomery, Allenwood, Muncy,
Exchange, Buckhorn, Iola, Delaware Run, Watsontown, Fernville,
Turbotville, Washingtonville, Millville and McEwensville.

LAT...LON 4111 7705 4122 7701 4119 7642 4100 7648
TIME...MOT...LOC 1917Z 278DEG 27KT 4115 7698

DeVoir
Local storm report, Jul 24, 4:41 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     MOORESBURG              40.98N  76.72W
07/24/2017                   MONTOUR            PA   EMERGENCY MNGR

            WIDESPREAD TREES AND WIRES DOWN ACROSS MONTOUR COUNTY

&&

EVENT NUMBER CTP1701300

TYBURSKI
Local storm report, Jul 24, 4:56 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
456 PM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     DANVILLE                40.96N  76.61W
07/24/2017                   MONTOUR            PA   EMERGENCY MNGR

            TREES AND WIRES DOWN ALONG ROUTE 11

&&

EVENT NUMBER CTP1701301

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:07 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland3 hr
Jul 23, 8:35 PM EDTAreal Flood AdvisoryCTPElk3 hr
Jul 23, 9:15 PM EDTAreal Flood AdvisoryCTPSnyder, Union3 hr
Jul 23, 9:24 PM EDTAreal Flood WarningCTPDauphin6 hr
Jul 23, 9:30 PM EDTAreal Flood AdvisoryCTPCameron, Potter, Tioga3 hr
Jul 23, 10:09 PM EDTFlash Flood WarningCTPCameron, Potter, Tioga4 hr
Jul 23, 10:36 PM EDTAreal Flood AdvisoryCTPSomerset3 hr
Jul 23, 10:49 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland4 hr
Jul 23, 10:58 PM EDTAreal Flood WarningCTPDauphin, Northumberland6 hr
Jul 23, 11:33 PM EDTAreal Flood AdvisoryCTPMcKean4 hr
Jul 23, 11:38 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr
Jul 24, 12:50 AM EDTAreal Flood AdvisoryCTPYork115 min
Jul 24, 2:32 AM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Tioga and 1 more3 hr
Jul 24, 2:43 AM EDTAreal Flood AdvisoryCTPClinton5 hr
Jul 24, 5:28 AM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Sullivan, Union2 hr
Jul 24, 2:11 PM EDTSpecial Weather StatementCTPCentre34 min
Jul 24, 2:15 PM EDTSpecial Weather StatementCTPBlair45 min
Jul 24, 2:40 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming3 hr
Jul 24, 2:56 PM EDTSpecial Weather StatementCTPBlair49 min
Jul 24, 3:14 PM EDTSpecial Weather StatementCTPMontour46 min
Jul 24, 3:17 PM EDTSpecial Weather StatementCTPMontour58 min
Jul 24, 3:29 PM EDTTornado WarningCTPColumbia, Montour, Northumberland46 min
Jul 24, 3:58 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Northumberland, Union62 min
Jul 24, 4:15 PM EDTAreal Flood AdvisoryCTPColumbia, Montour, Northumberland, Union3 hr
Jul 24, 4:42 PM EDTFlash Flood WarningCTPColumbia, Montour, Northumberland, Union3 hr
Jul 24, 5:37 PM EDTSpecial Weather StatementCTPSchuylkill23 min
Jul 24, 6:52 PM EDTSpecial Weather StatementCTPYork38 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.